Alert archive / Iowa / Snow Squall Warnings in 2025
Snow Squall Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this snow squall warning at Jan 2, 2025, 7:24 AM CST for 9 counties in Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2025, 7:24 AM CST (13:24 UTC)
- Expired
- Jan 2, 2025, 8:30 AM CST
- In force
- 66 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Adair County, IA, Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Story County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118
WWUS53 KDMX 021324
SQWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Des Moines IA
724 AM CST Thu Jan 2 2025
IAC001-015-049-073-077-121-153-169-181-021430-
/O.NEW.KDMX.SQ.W.0002.250102T1324Z-250102T1430Z/
Polk IA-Story IA-Greene IA-Madison IA-Guthrie IA-Boone IA-Adair IA-
Dallas IA-Warren IA-
724 AM CST Thu Jan 2 2025
The National Weather Service in Des Moines has issued a
* Snow Squall Warning for...
Polk County in central Iowa...
Western Story County in central Iowa...
Greene County in west central Iowa...
Madison County in south central Iowa...
Eastern Guthrie County in west central Iowa...
Boone County in central Iowa...
Eastern Adair County in southwestern Iowa...
Dallas County in central Iowa...
Warren County in south central Iowa...
* Until 830 AM CST.
* At 722 AM CST, a dangerous snow squall was located along a line
extending from near Ogden to near De Soto to 4 miles east of Lenox,
moving east at 25 mph.
HAZARD...Intense bursts of heavy snow significantly reducing the
visibility below a half a mile. Winds are generally under
15 mph, but any wind will blow the snow and further
reduce the visibility.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
This includes the following highways...
Interstate 35 between mile markers 45 and 72, and between mile
markers 87 and 126.
Interstate 80 between mile markers 90 and 142.
Interstate 235 between mile markers 1 and 14.
Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Indianola, Altoona, Waukee, Boone, Norwalk, Pleasant Hill,
Grimes, Perry, Nevada, Winterset, Jefferson, Adel, and Windsor
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4118 9444 4154 9438 4221 9453 4221 9350
4143 9346 4117 9355
TIME...MOT...LOC 1322Z 279DEG 21KT 4206 9400 4150 9404 4087 9448
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
AnsorgeWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this snow squall warning went out at Jan 2, 5:45 AM CST, 1 hour 39 minutes earlier. Its key messages:
- Winter Weather Advisory in effect for today with snowfall totals between 2 and 4 inches (near 100% confidence). Locally higher amounts possible. Snowfall rates as high as 1 inch per hour possible from roughly Des Moines and westward this morning (30-40% confidence).
- Below average temperatures to follow, lasting through the extended period.
- Winter storm taking shape for the region on Sunday with the highest certainty for impacts still in far southern Iowa. Continue to monitor the forecast for updates.
Area forecast discussion, Jan 2, 5:45 AM CST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 545 AM CST Thu Jan 2 2025 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Winter Weather Advisory in effect for today with snowfall totals between 2 and 4 inches (near 100% confidence). Locally higher amounts possible. Snowfall rates as high as 1 inch per hour possible from roughly Des Moines and westward this morning (30-40% confidence). - Below average temperatures to follow, lasting through the extended period. - Winter storm taking shape for the region on Sunday with the highest certainty for impacts still in far southern Iowa. Continue to monitor the forecast for updates. && .DISCUSSION... Issued at 354 AM CST Thu Jan 2 2025 Overnight objective analysis painted a weak surface feature associated with the inverted surface trough originating from the surface low over eastern Nebraska. This boundary at 3am had some presence at the surface. It extended SW to NE from Monona onward to Franklin county. Of course, the frontogenetical forcing will come into play higher up in the atmosphere and takes better shape along Highway 30 this morning. The better moisture content resides nearest the center of the subtle synoptic wave which will dive SE across Eastern Nebraska and Western Iowa this morning and into this afternoon. While it appears subtle, it's packing forcing around the magnitude of at least -15 microbars collocated in the DGZ. Hi-res guidance overnight continued to produce a narrow band of QPF nearing 0.3" of liquid where the synoptic and frontal forcing best meet. Added factors here include the consistent signal of some conditional instability in the DGZ with spaced out and folded theta-e surfaces, lowering the inertia of parcels, those of which are supersaturated with respect to ice. All these added signs point to bursts of higher snowfall amounts in localized areas within the Winter Weather Advisory today with the possibility of snowfall amounts in those areas surpassing what is currently forecasted. Have also kept snow ratios above climo to reflect these benefactors since the snow production efficiency overall will be higher. Have added Tama county to the Advisory as well to reflect the northward trend from guidance and radar returns overnight. The highest amounts will reside somewhere along or south of Highway 30 and north of Interstate 80, generally between 3 and 4 inches, but higher amounts are possible. The highest snow rates will occur as long as there's a sustainable fetch of southerly winds to fuel the system, this looks to be until around midday. The HREF supports this thinking with its plot of snowfall rates of at least an inch per hour showing up more from roughly Tekamah, Nebraska this morning to the Des Moines metro mid to late morning, decreasing in coverage beyond. Confidence in these kinds of snowfall rates sits at about 30-40%, but rates of even 3/4" per hour would be very impactful to travel along busy highway corridors mentioned above. It's worth giving yourself extra time to commute this morning and prepare for snow covered roads and visibility reductions from bursts of snow. Outside of the Advisory area, southern Iowa will see snowfall amounts generally under 3 inches as the transient cold front component of the system passes over. Have continued low keep temperatures lower than guidance on Friday given the snow pack that is expected. Generally, highs will be in the teens, save for areas nearest the IA-MO border. Northwesterly winds turn into a more dry northeasterly wind by Sunday, drying out the PBL and allowing temperatures to lower a bit more. Now, for the second round of wintry fun: Sunday into Monday. There remain considerable discrepancies between models that make the northern extent of snow uncertain. The deterministic ECMWF keeps an open, positively-tilted wave. What a solution like this would do is keep the main FGEN region (and consequently the main moisture axis) constricted to northern MO. The influence of a surface high to the north would be more influential to our weather, pushing in more dry air into the low levels and limit the amount of snow seen for the state. The other deterministic models, the Canadian, GFS and now the 06z NAM, have a slower solution with a more neutral to negatively- tilted trough with a closed low. The main moisture axis would have a better chance of reaching at least the southern half of Iowa with a solution like this and increase the amount of snowfall we could see. In ensemble land, about 30% of all members from the main 3 suites have a similar solution to this. NWS offices southwest of here began conferring on Winter Storm Watches overnight and would expect that we will join the conversation in the next 24-36 hours. Highest confidence will be across the far south nearest MO and trends will be monitored for the northern extent of snow. Expect travel impacts across the south through much of Sunday. Another feature of interest will be the weaker wave that arrives late Monday, which if it produced anything, it would be more snow. Granted, there won't be much in the way of moisture to work with at that point. Northwesterly flow continues next week and keeps temperatures below average. Highs will reside in the teens and lows will hover around 0 degrees. Within northwest flow, there is a chance for shortwaves to dive in from the north and there is evidence of this possibility next week in deterministic guidance. Therefore, there could be some more snow chances introduced to the forecast once we enter next week. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 541 AM CST Thu Jan 2 2025 Moderate snow has taken shape across western Iowa this morning and moves east. Have timed out when snow is anticipated, have included tempo groups including representative nearby vsby reductions in observations. KDSM and KOTM are the most likely to receive the worst vsby restrictions, cannot completely rule out 1/4 reductions, at times from bursts of snow. LIFR cigs accompany heaviest snow as well. Have introduced a SCT deck below 3kft to account for stratus that has developed behind the main band of snow. This will continue to dive southeast into the area, but not confident in how much this will hold together. If it holds, MVFR cigs would prevail through at least the remainder of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST today for IAZ044>047- 057>059-070>072. Winter Weather Advisory until 3 PM CST this afternoon for IAZ048>050-060>062-073>075. && DISCUSSION...Jimenez AVIATION...Jimenez
Hazardous weather outlook, Jan 2, 4:14 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CST Thu Jan 2 2025 IAZ004>007-015>017-023>028-033>039-081>086-092>097-031015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 414 AM CST Thu Jan 2 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Light snow will fall today over central and southern Iowa with little to no snow over northern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A stronger storm system will bring another round of accumulating snow to the region during the latter half of the upcoming weekend. Impacts look greatest across the southern half of Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed although any snowfall reports are appreciated. IAZ044>050-057>062-070>075-031015- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska- 414 AM CST Thu Jan 2 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A stronger storm system will bring another round of accumulating snow to the region during the latter half of the upcoming weekend. Impacts look greatest across the southern half of Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed although any snowfall reports are appreciated. Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:27 AM CST | Snow Squall Warning | DMX | Adair, Audubon, Boone, Carroll, Cass, Dallas and 3 more | 63 min |
| Jan 2, 8:30 AM CST | Snow Squall Warning | DMX | Boone, Dallas, Jasper, Madison, Marion, Marshall and 3 more | 60 min |
Nearby
Snow Squall Warnings in Iowa, 2025Every snow squall warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.